Health (mental too)

Antidepressant Withdrawal …. the Ten Year Wave

It’s been nearly ten years since I took my last dose of Paxil and I assumed that withdrawal was behind me.  Well you know what they say about assume.

Sunday morning I woke up feeling incredibly nauseous.  Not incredibly in a good way.  I couldn’t figure out why so I rushed to the bathroom … just in case.

Then the zaps hit.  Those of you who have ever stopped taking (SSRI) antidepressants or have gone through “poop out” (tolerance) while taking them have probably experienced zaps.  They basically feel like electrical shocks in your body and brain.  Mine always felt like someone had poured Pop Rocks into my brain followed by a really strong Dr. Pepper.  I could feel, hear and sometimes see the zaps when they hit.

Saturday morning was no different.

After I made it back to bed, I tried to stay perfectly still and prayed it would all pass soon.

Luckily I fell asleep and slept a few more hours, but still felt crummy when I woke up.

All day Saturday, I was exhausted, like my body was heavy … not sleepy, but just worn out.  I take really good vitamins and hardly ever feel tired, so this feeling was very foreign to me and I wondered why I felt like that.  Now I know it was the beginning of a Withdrawal Wave.

Once I tapered off of Paxil (20 mg over a 9 month period) nearly 10 years ago, I still had a year of horrific withdrawal followed by another year of withdrawal that was slightly better.  I then had Withdrawal Waves every few years. I thought they were over.  Obviously they are not.

For me a Withdrawal Wave includes …

  • intense headaches
  • severe nausea
  • zaps
  • body aches
  • my skin feels tingly and stings a little
  • exhaustion
  • major stomach issues (a lot of the body’s serotonin is actually in the digestive tract)

I know it will pass in a few days.  So in the meantime, I’m taking really good care of myself by …

  • drinking lots of water
  • eating healthy, bland food (fruit, whole grains, plain pasta, lean proteins, etc.)
  • getting extra rest
  • trying to not worry as much about stuff not getting done

I’ll be okay.  I’ve been through much worse, just don’t expect me to be my bright, bubbly self for the next few days.  Oh who are we kidding.  I don’t have a bright, bubbly self.  😉

 


Follow me on Twitter … Now! @slappyintheface
If you are new to this funky place Start Here

2 thoughts on “Antidepressant Withdrawal …. the Ten Year Wave”

    1. It wasn’t, but I’ve been taking pretty good care of myself and it’s passing. I’ll be just fine in a few days (or weeks). I’ve been through several of them before.

Leave a Reply